The People's Perspective on Medicine

Could an Unexpected Reaction to a Blood Pressure Pill Be Deadly?

Even after years of taking an ARB or an ACEi blood pressure medicine, an unexpected reaction called angioedema can be serious or deadly.

High blood pressure is a risk factor for strokes and heart attacks as well as kidney disease and other chronic conditions. Doctors can choose from a wide range of medications to control hypertension. Frequently they select an inexpensive and effective drug in the class called ACE inhibitors. (It stands for angiotensin-converting enzyme inhibitors, or blockers.) But might a patient suffer an unexpected reaction after taking an ACE inhibitor for years?

Unexpected Reaction to ACE Inhibitors Can Cause Choking:

Q. I had been taking the blood pressure pill lisinopril for about twenty years before I had an allergic reaction. My tongue swelled so big I had to get to the emergency room quickly. It was very scary, as my throat was swelling shut and making it hard to breathe.

From the ER I was admitted to the ICU unit and given steroid breathing treatments as well as Benadryl and adrenaline. After 24 hours I’m feeling better.

Could the abdominal pain, bouts of diarrhea and bouts with shortness of breath have been warning signs of this allergy? It’s incredible that after taking a medication for so long, one day it nearly kills you.

Angioedema as an Unexpected Reaction to Lisinopril and Other ACEi Drugs:

A. The unexpected reaction you experienced is called angioedema. It can affect the digestive tract as well as the mouth and throat.

Angioedema is becoming more common among people taking ACE inhibitor medicines such as lisinopril (Javaud et al, Medicine, Nov. 2015).  You are lucky that the emergency room staff knew how to treat it, as hospitals don’t always have specific protocols in place (Bernstein et al, International Journal of Emergency Medicine, online, April 2017).

ACE Inhibitor Drugs:

The ACEi medicines include a lot of familiar names that end in “pril:” benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril (Aceon), quinapril (Accupril), ramipril (Altace) and trandolapril (Mavik). This type of reaction is very uncommon, but also very dangerous.

ARB Medications:

ACEi drugs are not the only ones that can cause an unexpected reaction. Another class of blood pressure pills called angiotensin receptor blockers, or ARBs, are also known to trigger angioedema (Faisant et al, Journal of Clinical Immunology, Jan. 2016). These are drugs such as azilsartan (Edarbi), candesartan (Atacand), eprosartan (Teveten), irbesartan (Avapro), losartan (Cozaar), olmesartan (Benicar), telmisartan (Micardis) and valsartan (Diovan).

9/14/17 redirected to: https://www.peoplespharmacy.com/2012/03/05/blood-pressure-pill-proved-deadly/

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 13 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Blood Pressure Treatment
$2.00

Download these eight pages on the pros and cons of the various medicines used to lower blood pressure. Details on non-drug approaches to blood pressure control such as diet, supplements and special foods.

Blood Pressure Treatment
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

Lisinopril – After being on this medication for 4 weeks, I developed a bad cough that I could not shake. Next my lips began to swell and I called my doc and told her that I wasn’t taking this medicine, any longer. It took several weeks before the cough let up. Bought myself a BP cuff and my readings have been between the 120 and 130. When I drive to the doc’s office, that’s when my BP goes up.

I had a very similar experience, except not as severe. I had taken Lisinopril for approximately 10 years with success. One month ago my lips began swelling and overnight my entire face swelled very significantly. My internist told me to stop the Lisinopril immediately, take 50 mg of Benadryl and come to her office. She immediately diagnosed angioedema caused by the Lisinopril. I was stunned and it would never have occurred to me that a medication that I had used for 10 years would be the cause. She said it was too dangerous to take another ACE Inhibitor, nor could I take an ARB for the same reason. We tried Amlodipine, a calcium channel blocker, without success. It did not lower my BP and I also experienced leg pain. Next, I will try HCTZ.

Interestingly, about two months after I first started the Lisinopril I had some mild swelling of my lips and penis that was treated by my previous internist with Zyrtec. The swelling went away without understanding the reason. Could this have been a warning that was missed?

* Be nice, and don't over share. View comment policy^